Antidepressant discontinuation syndrome (ADS) frequently occurs in patients who undergo an abrupt discontinuation of their antidepressant medication.
We evaluated 25 consecutive outpatients with depression who discontinued their use of escitalopram. The presence of ADS was evaluated according to the Antidepressants Discontinuation Syndrome checklist.
Antidepressant discontinuation syndrome was observed in 14 of 25 patients. Frequent symptoms were dizziness (44%), muscle tension (44%), chills (44%), confusion or trouble concentrating (40%), amnesia (28%), and crying (28%). The treatment doses and plasma concentrations of escitalopram were significantly higher in patients with ADS than in patients without ADS. No group differences were observed regarding age, sex, or duration of escitalopram treatment before the discontinuation.
These findings suggest that a higher dose and lower clearance of escitalopram lead to a higher risk of ADS. Very slow tapering is recommended for all patients.